[Cognitive impairment and parkinsonism due to use of sodium valproate].
ABSTRACT Two patients presented with progressive cognitive impairment and parkinsonism related symptoms while being treated with sodium valproate. Both patients suffered from progressive cognitive decline and mobility disorders with an insidious onset over a period of months to years. After discontinuation of sodium valproate both debilitating symptoms resolved nearly completely. There is a growing prevalence and incidence of epilepsy above the age of 60 and a great number of these patients are on sodium valproate treatment. All clinicians treating elderly patients should be aware of the fact that this treatment can cause reversible cognitive decline and parkinsonism probably due to impairment of mitochondrial complex I function. Discontinuation of sodium valproate is strongly recommended in all patients with development of cognitive impairment or parkinsonism or both during sodium valproate treatment.